Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Raleigh, NC

May 10, 20084 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2008, 12:19 AM EDT for 4 counties in North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 12:19 AM EDT (04:19 UTC)
Expired
May 10, 2008, 12:49 AM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:08 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100419
SVRRAH
NCC037-085-105-125-100500-
/O.NEW.KRAH.SV.W.0113.080510T0419Z-080510T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1219 AM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  LEE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 100 AM EDT

* AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOLDSTON...OR 11 MILES NORTHWEST OF
  SANFORD...MOVING SOUTHEAST AT 22 MPH. NICKEL SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CUMNOCK...
  GUM SPRINGS...
  SANFORD...TRAMWAY...
  BROADWAY...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3551 7884 3526 7898 3549 7946 3566 7937
TIME...MOT...LOC 0419Z 293DEG 19KT 3554 7931

$$

MWS
2 follow-up statements
000 
WWUS52 KRAH 100435
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT SAT MAY 10 2008

NCC037-100444-
/O.CAN.KRAH.SV.W.0113.000000T0000Z-080510T0500Z/
CHATHAM NC-
1234 AM EDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHATHAM COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3549 7946 3552 7945 3551 7935 3554 7931
      3553 7927 3556 7923 3555 7921 3560 7916
      3557 7905 3552 7898 3554 7894 3551 7884
      3526 7898
TIME...MOT...LOC 0434Z 295DEG 29KT 3551 7917

$$

NCC085-105-125-100500-
/O.CON.KRAH.SV.W.0113.000000T0000Z-080510T0500Z/
MOORE NC-HARNETT NC-LEE NC-
1234 AM EDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR LEE...WESTERN HARNETT AND NORTH CENTRAL MOORE COUNTIES...

AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE 
OF PENNIES.  THIS STORM WAS LOCATED NEAR SANFORD...MOVING SOUTHEAST 
AT 33 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CUMNOCK... SANFORD... 
AND SEMINOLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3549 7946 3552 7945 3551 7935 3554 7931
      3553 7927 3556 7923 3555 7921 3560 7916
      3557 7905 3552 7898 3554 7894 3551 7884
      3526 7898
TIME...MOT...LOC 0434Z 295DEG 29KT 3551 7917

$$

MWS
000 
WWUS52 KRAH 100449
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1249 AM EDT SAT MAY 10 2008

NCC085-105-125-100459-
/O.CAN.KRAH.SV.W.0113.000000T0000Z-080510T0500Z/
MOORE NC-HARNETT NC-LEE NC-
1249 AM EDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR LEE...WESTERN HARNETT AND
NORTH CENTRAL MOORE COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
SATURDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3549 7946 3552 7945 3551 7935 3554 7931
      3553 7927 3556 7923 3555 7921 3560 7916
      3557 7905 3552 7898 3554 7894 3551 7884
      3526 7898
TIME...MOT...LOC 0449Z 295DEG 29KT 3546 7904

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:30 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 9, 10:30 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 PM EDT FRI MAY 9 2008

.SYNOPSIS...A SURFACE TROUGH WILL SETTLE SOUTHWARD INTO CENTRAL NC
TONIGHT. A COLD FRONT OVER THE TN VALLEY THIS EVENING WILL
OVERTAKE THE TROUGH AND DRIFT SOUTHWARD THROUGH OUR REGION
ON SATURDAY. WEAK HIGH PRESSURE WILL THEN BUILD OVERHEAD SATURDAY
NIGHT... IN ADVANCE OF A STRONG STORM SYSTEM THAT WILL BRING WIDESPREAD
RAIN AND SC TATTERED THUNDERSTORMS TO OUR AREA ON SUNDAY.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
AS OF 900 PM FRIDAY...

TWO ROUNDS OF ISOLATED THUNDERSTORMS DEVELOPED INVOF HKY THIS
AFTERNOON AND EVENING... ALONG AN AXIS OF SURFACE CONVERGENCE
WITHIN A LEE TROUGH... AND IN AN AIRMASS CHARACTERIZED BY MLCAPES
OF 500-1500 J/KG. ALOFT... SIGNIFICANT MID LEVEL COOLING OF SOME 5
DEGREES AT H5 IN THE PAST 12 HOURS HAS RESULTED IN MID LEVEL
(H7-5) LAPSE RATES AROUND 7.5 C/KM. CURIOUSLY... THE RNK AND GSO
SOUNDINGS DISPLAYED A RESIDUAL STOUT MID LEVEL CAPPING INVERSION
AT 00Z/10TH... BUT SUSPECT THE APPROACH OF A MID LEVEL JET AND
SERIES OF WEAK IMPULSES IN WNW FLOW ALOFT FROM THE TN VALLEY HAS
HELPED RECENTLY ERODE THE CAP AND RESULTED IN A THERMAL PROFILE
MORE SIMILAR TO THAT OBSERVED AT OHX (NASHVILLE). THE MID LEVEL
SPEED MAX AND ASSOCIATED STRONG UNIDIRECTIONAL FLOW HAS ALSO
PROVIDED AMPLE DEEP LAYER SHEAR TO PROMOTE ROTATION AND EVEN SPLITTING
SUPERCELL STRUCTURES WITH THOSE STORMS THAT HAVE DEVELOPED. THE
WEAK MID LEVEL ROTATION COMBINED WITH THE LOW (9-10 K FT) WBZ
HEIGHTS HAVE PROVEN FAVORABLE FOR SEVERAL REPORTS EARLIER OF
LARGE HAIL IN NEIGHBORING GSPS CWA.

THE BEST FORCING AND SLIGHTLY DEEPER MID LEVEL MOISTURE ASSOCIATED
WITH THE AFOREMENTIONED MID LEVEL IMPULSES IS FORECAST TO SKIRT
OUR NORTHERN CWA... WHILE THE AXIS OF WEAKENING INSTABILITY LIES
ACROSS THE SOUTHERN HALF. THUS... EXPECT THAT THE ISOLATED
CONVECTION IN THE SOUTHERN PIEDMONT AND THOSE NORTH OF MOUNT AIRY
AND OVER EASTERN TN WILL SHOW A GRADUAL WEAKENING TREND DURING
THE NEXT SEVERAL HOURS... AS NOCTURNAL COOLING DIMINISHES THE
RESIDUAL INSTABILITY... AND THE DYNAMICS AND THERMODYNAMICS
RESULTANTLY BECOME LESS JUXTAPOSED. ACCORDINGLY... THE CURRENT
MENTION OF AN ISOLATED SHOWER OR THUNDERSTORM THROUGH 2 AM OR SO
SHOULD SUFFICE. HOWEVER... ANY ISOLATED STORMS THAT DO DEVELOP
WILL MAINTAIN A CONTINUED THREAT OF LARGE HAIL AND PERHAPS A DMGG
WIND GUST GIVEN THE AMBIENT DRY MID LEVELS AND ASSOCIATED DCAPES
NEAR 1000 J/KG.

LOW TEMPERATURES SHOULD DIP INTO THE 57 TO 62 DEGREE RANGE FROM
NORTH TO SOUTH BY MORNING... AS WEAK NORTHERLY BEHIND A WEAK
SURFACE TROUGH NOW SETTLING TO AN EDENTON TO RALEIGH TO MOUNT AIRY
LINE ADVECTS SLIGHTLY COOLER AND DRIER AIR INTO MAINLY THE
NORTHERN PIEDMONT OVERNIGHT. THERE MAY BE A FEW POCKETS OF PATCHY GROUND
FOG IN THE SOUTHERN PIEDMONT AND SANDHILLS... WHERE LOW LEVEL
MOISTURE POOLING WITHIN/SOUTH OF THE SURFACE TROUGH OCCURS AND
ESPECIALLY IN AREAS THAT RECEIVE(D) A SHOWER OR STORM.  -MWS

DAMAGE SURVEYS HAVE BEEN COMPLETED FOR THE FAMILY OF TORNADIC
SUPERCELLS THAT AFFECTED THE NORTHWEST PIEDMONT OF NC THURSDAY
NIGHT. PLEASE SEE THE LATEST PUBLIC INFORMATION STATEMENTS FROM
WFO RAH FOR DETAILS.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 230 PM FRIDAY...

SATURDAY: MODEL SOUNDINGS ARE STABLE WITH GOOD MIXING IN PLACE AND
THETA-E VALUES AT BOTH 700MB AND 850MB FALLING QUICKLY. SHOULD BE
A FEW WIND GUSTS TO AROUND 20KT BASED ON THE MIXING AND 925MB
WINDS INCREASING TO 15-25KT DURING THE AFTERNOON. THICKNESSES
WOULD SUPPORT TEMPERATURES IN THE UPPER 70S TO MID 80S AFTER
OVERNIGHT LOWS...IN MOST PLACES...AROUND 60 DEGREES. -DJF

AS OF 300 PM FRIDAY...

SAT NIGHT THROUGH SUN NIGHT: THE 12Z GFS/NAM MODEL RUNS HAVE COME
INTO GOOD AGREEMENT WITH EACH OTHER DURING THIS TIME
FRAME...SHOWING A STRONG UPPER LOW DIGGING FROM THE UPPER MIDWEST
SATURDAY NIGHT INTO THE MID-ATLANTIC BY LATE SUNDAY NIGHT.
WIDESPREAD RAIN IS EXPECTED ACROSS ALL OF CENTRAL NC DURING THE
DAY SUNDAY IN ASSOCIATION WITH THIS SYSTEM...WITH A WIDESPREAD
HALF INCH TO AN INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS A GOOD
BET.

A WEAK N/S ELONGATED SURFACE HIGH IS PROGGED TO INITIALLY BE OVER
THE MID-ATLANTIC (INCLUDING NORTH CAROLINA) SAT NIGHT AND SUN
MORNING... AND THE EXACT LOCATION/STRENGTH OF THIS FEATURE ALONG
WITH THE TIMING OF THE ONSET OF PRECIPITATION ACROSS THE AREA WILL
LIKELY BE THE KEY TO THE TEMPERATURE AND SEVERE WEATHER FORECAST ON
SUNDAY. BOTH THE GFS/NAM SHOW THE INITIAL SFC LOW ASSOC/W THE UPPER
LOW MOVING INTO THE OHIO VALLEY SUNDAY AFTERNOON...WITH A SECONDARY
LOW DEVELOPING SOMEWHERE ALONG THE SC/NC COAST. WITH DEWPOINTS
PROGGED TO BE IN THE MID 40S TO LOWER 50S SUNDAY MORNING...BOTH THE
GFS/NAM SHOW AN IN-SITU CAD WEDGE DEVELOPING AFTER THE ONSET OF
PRECIPITATION SOMETIME AROUND OR SHORTLY AFTER SUNRISE SUNDAY
MORNING AS STRONG ISENTROPIC LIFT OVERSPREADS THE AREA. THE EXACT
LOCATION AND STRENGTH OF THIS WEDGE WILL ULTIMATELY HELP TO
DETERMINE THE TRACK OF THE SECONDARY SFC LOW THAT IS PROGGED TO
DEVELOP SUNDAY AFTERNOON...AND WHERE THE SFC LOW TRACKS WILL
DETERMINE WHICH AREAS WILL HAVE THE GREATEST SEVERE WEATHER THREAT.

BASED ON THE LATEST 12Z MODEL RUNS WHICH SHOW THE SECONDARY SFC LOW
DEVELOPING ALONG THE SC/NC COAST NEAR CAPE FEAR...IT NOW APPEARS
THAT THE GREATEST SEVERE WEATHER THREAT HAS SHIFTED FURTHER TO THE
SOUTH AND EAST...AND MOST OF CENTRAL NC (EXCEPT PERHAPS THE
SOUTHEAST COASTAL PLAIN) MAY DODGE THE BULLET W/REGARDS TO SEVERE
WEATHER. FORECAST SOUNDINGS ARE SHOWING A TYPICAL WEDGE-TYPE AIRMASS
ACROSS MOST OF THE AREA...WITH LITTLE OR NO INSTABILITY OTHER THAN
ELEVATED. AGAIN...ALTHOUGH THE LATEST GFS/NAM MODEL RUNS ARE IN GOOD
AGREEMENT WITH A LOW TRACK ALONG THE COAST...A 50-100 MILE
DIFFERENCE IN THE LOW TRACK (FURTHER INLAND) WOULD RESULT IN A
CONSIDERABLE SEVERE WEATHER THREAT MOVING BACK INTO EAST/SOUTHEAST
PORTIONS OF THE FORECAST AREA...AND WE WILL NEED TO WATCH HOW THIS
SITUATION EVOLVES VERY CLOSELY...ESPECIALLY SINCE THE LATEST 12Z
ECMWF JUST CAME IN...AND SHOWS A MUCH MORE OMINOUS SEVERE WEATHER
SCENARIO THAN EITHER THE GFS/NAM. TEMPERATURES ON SUNDAY ARE VERY
TRICKY AND WILL ALSO DEPEND ON THE EXACT TRACK OF THE SFC LOW AND
HOW MUCH IN-SITU DAMMING CURERS. AT THIS TIME...HIGH TEMPS RANGING
FROM THE LOWER 60S (NORTH/NORTHWEST) TO LOWER 70S (SOUTHEAST) LOOK
REASONABLE. WILL UP POPS TO CATEGORICAL DURING THE DAY SUNDAY ACROSS
THE AREA...TAPERING FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT AS THE
SFC LOW BEGINS TO MOVE NORTHEAST AWAY FROM THE AREA.

MONDAY:
CURRENT INDICATIONS ARE THAT MONDAY WILL BE BREEZY WITH 30 KNOT NW
FLOW PROGGED IN THE MIXED LAYER IN THE WAKE OF THE SLOWLY DEPARTING
SFC LOW. SHOULD SEE DECREASING CLOUDS ACROSS WEST/SOUTHWEST PARTS OF
THE AREA...WITH SOME CLOUD COVER HANGING AROUND IN FAR EAST/NE
PORTIONS OF THE AREA WHERE MOISTURE MAY BE ABLE TO WRAP BACK AROUND
INTO THE AREA ON THE WESTERN SIDE OF THE SFC LOW. HIGH TEMPS IN THE
UPPER 60S TO LOWER 70S LOOK REASONABLE BASED ON MOS GUIDANCE AND
THICKNESSES. WITH PRETTY DECENT NORTHWEST FLOW DURING THE DAY
MONDAY...DEWPOINTS WILL LIKELY PLUMMET WELL BELOW MOS GUIDANCE...AND
MINIMUM RHS ARE PROGGED TO BE IN THE 25-30 PERCENT RANGE DURING THE
AFTERNOON...PRIMARILY IN THE WESTERN PIEDMONT. THIS MAY CREATE
HAZARDOUS FIRE WEATHER CONDITIONS ON MONDAY AFTERNOON...DEPENDING ON
THE AMOUNT OF RAINFALL THE AREA RECEIVES ON SUNDAY. -VINCENT

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

AN UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE AREA BEHIND THE
DEPARTING LOW PRESSURE SYSTEM ON TUESDAY AND WEDNESDAY...AND BENIGN
WEATHER WITH NEAR NORMAL HIGH TEMPS ARE EXPECTED ON THOSE DAYS. A
RETURN TO A STORMY PATTERN APPEARS ON TAP LATER IN THE WEEK WITH
BOTH THE GFS/ECMWF SHOWING HIGHLY AMPLIFIED MERIDIONAL FLOW OVER THE
EASTERN CONUS...AND WILL GO WITH HPC POPS SHOWING A LOW CHANCE OF
SHOWERS/STORMS ON THURSDAY AND FRIDAY. -VINCENT

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
AS OF 725 PM FRIDAY...

VFR CONDITIONS AS A RULE ARE EXPECTED THROUGH THE 00Z VALID TAF
PERIOD.  LOCAL MVFR CEILINGS ARE POSSIBLE OVERNIGHT IN AN ISOLATED
SHOWER OR THUNDERSTORM AS THE MID-LEVEL CAP ERODES AND SUPPORTED BY
SURFACE-BASED AND EVENTUALLY ELEVATED INSTABILITY.  LOCAL MVFR FOG
ESPECIALLY TOWARD KFAY AND KRWI MAY ALSO OCCUR LATE TONIGHT IN THE
MORE MOIST AIR AS WINDS BECOME FAIRLY LIGHT LATE.  WINDS WILL
INCREASE SATURDAY MORNING AS GOOD DIURNAL MIXING AND INCREASING
925MB WINDS SHOULD PROVIDE FOR GUSTS OF 15-20KT...HIGHER EAST...BY
18Z.

MVFR AND PERIODS OF IFR CONDITIONS SHOULD DEVELOP SUNDAY IN
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS.  AS LOW PRESSURE
MOVES NORTH ALONG THE MID-ATLANTIC COAST MONDAY...VFR CONDITIONS
WILL RETURN BUT AVIATION INTERESTS SHOULD EXPECT BREEZY CONDITIONS.
WINDS WILL DIMINISH FOR TUESDAY UNDER HIGH PRESSURE WITH VFR
CONDITIONS EXPECTED CURRENTLY THROUGH WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...DJF/VINCENT
LONG TERM...VINCENT
AVIATION...DJF
Hazardous weather outlook, May 9, 12:21 PM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT FRI MAY 9 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1221 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. CURRENTLY...THE
BEST CHANCES FOR ANY SEVERE WEATHER ARE SOUTH OF U.S. 64. HOWEVER...
THE EVENTUAL TRACK OF LOW PRESSURE OVER AND NEAR THE STATE LATE IN
THE WEEKEND WILL DETERMINE THE AREAS OF HIGHER POTENTIAL FOR ANY
SEVERE WINDS OR HAIL...OR AN ISOLATED TORNADO.

DJF

In the hours before

Special weather statement, May 9, 10:26 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 PM EDT FRI MAY 9 2008

NCZ040-100330-
CHATHAM-
1026 PM EDT FRI MAY 9 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHATHAM COUNTY THROUGH 1130
PM EDT...

AT 1026 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HASTY...OR ABOUT OVER SILER CITY...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PITTSBORO AROUND 1050 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Local storm report, May 9, 10:35 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             3 NE MARTHA             35.65N 79.97W
05/09/2008  E0.75 INCH       RANDOLPH           NC   AMATEUR RADIO

            PENNY SIZE HAIL WAS REPORTED ON DUNBAR BRIDGE ROAD NEAR
            THE FARMER COMMUNITY.

&&

CBL
Local storm report, May 9, 11:23 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1123 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             SANFORD                 35.48N 79.18W
05/09/2008  E1.75 INCH       LEE                NC   LAW ENFORCEMENT

            JEFFERSON DAVIS AND BURNS DRIVE

1110 PM     HAIL             4 ESE HASTY             35.65N 79.41W
05/09/2008  E1.00 INCH       CHATHAM            NC   LAW ENFORCEMENT

&&

RWH
Local storm report, May 9, 11:34 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1134 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             2 WNW MONTICELLO        36.21N 79.71W
05/09/2008  E0.75 INCH       GUILFORD           NC   TRAINED SPOTTER

&&

RWH
Local storm report, May 10, 12:02 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1202 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             ALTAMAHAW               36.18N 79.51W
05/09/2008  E0.75 INCH       ALAMANCE           NC   LAW ENFORCEMENT

1140 PM     HAIL             BURLINGTON              36.08N 79.45W
05/09/2008  E0.75 INCH       ALAMANCE           NC   CO-OP OBSERVER

            PARKWOOD AND CHAPEL HILL ROAD. MARBLE TO PENNY SIZE HAIL.

1147 PM     HAIL             6 W LILLINGTON          35.40N 78.92W
05/09/2008  E0.75 INCH       HARNETT            NC   LAW ENFORCEMENT

            PEA TO PENNY SIZE HAIL.

1150 PM     HAIL             HOLLY SPRINGS           35.66N 78.84W
05/09/2008  E0.75 INCH       WAKE               NC   OFFICIAL NWS OBS

1145 PM     HAIL             GRAHAM                  36.06N 79.39W
05/09/2008  E0.88 INCH       ALAMANCE           NC   TRAINED SPOTTER

            IVY ROAD.

&&

RWH
Special weather statement, May 10, 12:15 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 AM EDT SAT MAY 10 2008

NCZ088-100445-
CUMBERLAND-
1215 AM EDT SAT MAY 10 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH
1245 AM EDT...

AT 1215 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EASTOVER...OR ABOUT 6 MILES NORTHEAST OF FAYETTEVILLE...MOVING
SOUTHEAST AT 41 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR EASTOVER AROUND 1220 AM EDT...
STEDMAN AROUND 1230 AM EDT...AUTRYVILLE AROUND 1235 AM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:21 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly33 min
May 9, 10:14 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph46 min
May 9, 10:44 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph46 min
May 9, 10:49 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake41 min
May 9, 11:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford51 min
May 9, 11:29 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee46 min
May 9, 11:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore41 min
May 9, 11:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake27 min
May 9, 11:50 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange40 min
May 10, 12:07 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson38 min
May 10, 12:14 AM EDTSevere Thunderstorm WarningRAHChatham, Wake46 min
May 10, 12:48 AM EDTSevere Thunderstorm WarningRAHSampson30 min
May 10, 12:58 AM EDTSevere Thunderstorm WarningRAHJohnston47 min
May 10, 1:33 AM EDTSevere Thunderstorm WarningRAHWayne42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.